Kentucky, 2010

Winter Weather in Kentucky, March 2, 2010

March 2, 2010 · NWS JKL · 7 events in 3 counties and zones

On March 2nd, a large area of low pressure tracked across the southern United States. A combination of cold air from Canada being drawn into the circulation of this system from the north, and lift associated with the low itself and upslope affects, led to the formation of scattered snow showers across portions of eastern Kentucky.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

On March 2nd, a large area of low pressure tracked across the southern United States. A combination of cold air from Canada being drawn into the circulation of this system from the north, and lift associated with the low itself and upslope affects, led to the formation of scattered snow showers across portions of eastern Kentucky. The areas that received accumulating snowfall were in Knott, Harlan and Letcher counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 2, 6:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 2, 6:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
640 AM EST TUE MAR 2 2010

.SHORT TERM.../TODAY THROUGH THURSDAY/

THE SFC CHART SHOWS LOW PRESSURE OVER THE EASTERN GULF OF MEXICO...
MOVING EASTWARD WITH AN INVERTED TROUGH STRETCHING N INTO THE TN
VALLEY REGION. HIGH PRESSURE IS BUILDING IN THE CENTRAL PLAINS.
ALOFT... THE PLAINS RIDGE IS BUILDING INTO SRN CANADA AS SHORT WAVE
ENERGY IS DROPPING SOUTHWARD OUT OF THE EASTERN GREAT LAKES. A RATHER
DEEP UPPER LEVEL... STACKED BEHIND THE SFC FEATURE PRESSES ACROSS THE
GULF SATES. A RATHER LARGE BAND OF OVERRIDING MID LEVEL MOISTURE IS
CREEPING NORTHWARD INTO TN... WITH WEAK RETURNS IN ADVANCE IN SERN
KY. THUS FAR HAVE BEEN HARD PRESSED TO FIND ANYTHING REACHING THE
GROUND. BUT WOULD NOT BE SURPRISED IF SOME SPRINKLES WERE REACHING
THE SFC IN SOME OF THE HIGHER RETURNS.

LOOK FOR LOW CLOUDS... SPRINKLES AND FLURRIES TO LINGER ACROSS THE
AREA... GENERALLY SOUTH AND EAST OF THE HAL ROGERS PARKWAY AND HWY
80... THROUGH MUCH OF THE EARLY PERIODS. EXPECT LIGHT PRECIPITATION
TO DEVELOP OVERNIGHT ACROSS THE TN VALLEY REGION AS THE PARENT STORM
SYSTEM TRACKS EASTWARD ACROSS THE GULF COAST. PRECIPITATION WILL
GRADUALLY REACH INTO THE FRINGES OF EASTERN KY THIS MORNING... WITH
OUR SOUTHERN MOST COUNTIES AND COUNTIES ALONG THE KY/VA STATE LINE
HAVING THE BEST OPPORTUNITY TO SEE MEASURABLE PRECIPITATION TODAY.
PRECIPITATION TRANSITIONS INTO AN UPSLOPE MODE BY LATE TUESDAY NIGHT
AS SEVERAL WEAK SHORTWAVES...AND A SECOND UPPER LEVEL TROUGH
ROTATES AROUND THE UPPER LEVEL LOW AS IT TRACKS OFF THE NEW ENGLAND
COAST. THE COMBINATION OF RELATIVELY DEEPER MOISTURE ASSOCIATED
WITH THE SECOND TROUGH AND UPSLOPE FLOW WILL BE RESPONSIBLE FOR A
PERIOD OF ENHANCED POPS FOR OUR FAVORABLE UPSLOPE LOCATIONS.
THEREFORE WILL CARRY AT LEAST CHANCE POPS FOR THIS AREA TOWARDS DAWN
WEDNESDAY THROUGH WEDNESDAY EVENING. EXPECT RESIDUAL SNOW SHOWERS TO
CONTINUE IN UPSLOPE FLOW WEDNESDAY NIGHT BEFORE TAPERING OFF TO
FLURRIES BY DAWN THURSDAY.

TEMPERATURES WILL REMAIN ON THE COOL SIDE THROUGH THE PERIOD. MOS
GUIDANCE WAS IN FAIRLY GOOD AGREEMENT. GENERALLY CONTINUED THE
PATTERN OF A SMALLER DIURNAL TREND BY LEANING TOWARDS THE COOLER
SIDE OF GUIDANCE FOR HIGHS AND SLIGHTLY WARMER SIDE OF MOS FOR
OVERNIGHT LOWS.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

LOW LEVEL FLOW BETWEEN HIGH PRESSURE TO OUR WEST AND A MASSIVE
DEPARTING LOW TO OUR EAST WILL BRING CONTINUED COLD AIR ADVECTION ON
UPSLOPE N TO NW WINDS AT THE START OF THE PERIOD...PRESENTING AT
LEAST A CHANCE OF FLURRIES IN THE LINGERING LOW LEVEL MOISTURE. AS
THE HIGH BUILDS IN FROM THE WEST THURSDAY NIGHT WINDS WILL
SLACKEN...AND WILL LOOK FOR FLURRIES TO DIMINISH. CLOUDS WILL ALSO
BREAK UP...WITH THE RIDGING AT THE SURFACE AND ALOFT DOMINATING OUR
WEATHER AT LEAST INTO SUNDAY.

SUNDAY INTO MONDAY THE RIDGING WILL GRADUALLY SLIP TO THE EAST AS
THE NEXT WX SYSTEM APPROACHES FROM THE WEST. THE 00Z ECMWF SEEMS TO
BE AN ODD MODEL OUT IN HANDLING THIS SYSTEM. IT IS SLOWER THAN THE
GFS...THE GFS ENSEMBLE MEAN...THE ECMWF ENSEMBLE MEAN...AND THE NEW
12Z ECMWF. THE 00Z ECMWF ALSO ALLOWS ANOTHER COLD FRONT TO PROGRESS
SOUTH THROUGH OUR AREA ON MONDAY...NOT ASSOCIATED WITH THE NEXT
SYSTEM FROM THE WEST. HAVE DISREGARDED THE 00Z ECMWF AND INSTEAD
USED A GENERALIZED SCENARIO AS PRESENTED IN THE ENSEMBLE MEANS. THIS
PRESENTS A CHANCE OF SHOWERS IN THE WARM AIR ADVECTION PATTERN AHEAD
OF THE SYSTEM SUNDAY NIGHT AND MONDAY.

IN TERMS OF TEMPS...DECREASING CLOUDS AND A LACK OF COLD AIR
ADVECTION WILL ALLOW THE INCREASINGLY STRONG LATE WINTER SUNLIGHT TO
WARM TEMPS TO NEAR NORMAL BY SATURDAY...WITH WARM AIR ADVECTION
ADDING AN EXTRA KICK TO POSSIBLY BRING US A RARE EPISODE OF ABOVE
NORMAL TEMPS SUNDAY AND MONDAY.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

A SURFACE LOW IS SKIRTING THE FLORIDA PENINSULA AND WILL GAIN
STRENGTH AS IT MOVES OFF THE ATLANTIC COAST TODAY. THE NORTHERN
FRINGE OF MOISTURE FROM THIS STORM SYSTEM WILL CONTINUE TO EDGE THE
SOUTHERN PORTIONS OF EAST KENTUCKY THROUGH THE FORECAST PERIOD. EXPECT
CIGS TO HOVER AROUND THE VFR/MVFR THRESHOLD FOR A BRIEF PERIOD THIS
MORNING BEFORE GRADUALLY DEGRADING TO SOLID MVFR CONDITIONS FOR MOST
OF THE DAY. LIGHT SNOW HAS OVERSPREAD THE REGION ALONG THE TENNESSEE
AND VIRGINIA BORDERS AND WILL MIX WITH RAIN AT TIMES THIS AFTERNOON.
THIS WILL REDUCE VISIBILITIES TO THE MVFR RANGE AS WELL. CANNOT RULE
OUT A BRIEF PERIOD OF IFR AT TIMES TODAY IN MORE PERSISTENT SNOW
SHOWERS...WITH THE BEST LIKELIHOOD AT KLOZ. SURFACE WINDS WILL BACK
FROM NORTHEASTERLY TO NORTHWESTERLY THROUGH THE PERIOD AND STAY
AROUND THE 10 MPH RANGE. A DUSTING OF SNOW CANNOT BE RULED OUT ON
RUNWAYS THROUGH THIS FORECAST PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY
LONG TERM....HAL
AVIATION...SCHOETTMER
Hazardous weather outlook, Mar 2, 3:42 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
342 AM EST TUE MAR 2 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
342 AM EST TUE MAR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF LIGHT SNOW TODAY AND TONIGHT... ESPECIALLY
DURING THE MORNING WITH NO MORE THAN A DUSTING EXPECTED IN MOST
AREAS. THE BEST CHANCE FOR MEASURABLE SNOW IS GENERALLY ALONG AND
SOUTHEAST OF THE HAL ROGERS PARKWAY AND KY HIGHWAY 80 CORRIDOR. A
DUSTING TO AN INCH OF SNOW IS POSSIBLE IN THIS AREA... WITH THE
GREATEST ACCUMULATIONS ON THE RIDGETOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF SNOW SHOWERS WEDNESDAY AND WEDNESDAY NIGHT.
SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE AT THE HIGHER
ELEVATIONS DURING THIS PERIOD... GENERALLY ABOVE 1500 FEET... FOR
LOCATIONS CLOSE TO THE KENTUCKY AND VIRGINIA STATE LINE. A FEW
FLURRIES MAY LINGER INTO THURSDAY NIGHT IN THE COUNTIES ALONG THE
VIRGINIA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TODAY AND TONIGHT.

DUSTY

In the hours before

Special weather statement, Mar 2, 6:11 AM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
611 AM EST TUE MAR 2 2010

KYZ079-080-083>088-107-109-110-112-113-115>120-021700-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...
JACKSON...HINDMAN...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
611 AM EST TUE MAR 2 2010

...LIGHT SNOW THIS MORNING...

A LOW PRESSURE SYSTEM PASSING BY... SOUTH OF THE AREA WILL PUSH THE
THREAT FOR LIGHT SNOW INTO EASTERN KENTUCKY THIS MORNING. THE LIGHT
SNOW COULD ARRIVE DURING THE MORNING COMMUTE. AT THIS POINT IN
TIME... IT APPEARS THAT THE BEST CHANCE FOR ANY ACCUMULATING SNOW
WILL BE FROM SHORTLY BEFORE DAWN THROUGH MIDDAY TODAY.

TEMPERATURES WILL BE NEAR... OR JUST ABOVE THE FREEZING MARK IN MOST
AREAS WHEN ANY SNOW FALLS... LIMITING ACCUMULATIONS. SLIGHTLY COOLER
READINGS ARE EXPECTED ON THE RIDGETOPS. BY THE TIME ANY PRECIPITATION
ENDS ON THIS AFTERNOON IT SHOULD BE MIXED WITH RAIN. SNOW ACCUMULATION
BY MIDDAY WILL RANGE FROM A DUSTING TO AN INCH... WITH THE HIGHEST
AMOUNTS ON THE RIDGETOPS GENERALLY SOUTH OF THE HAL ROGERS PARKWAY
AND EAST OF THE KY HIGHWAY 80 CORRIDOR.

JP/DUSTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Knott

When
March 2, 10:00 AM EST to 3:15 PM EST
Where
Knott forecast zone
Reported by
Public
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

The county Dept of Transportation reported that two inches of snow fell in Hindman in the higher elevations.

Winter Weather, Harlan

When
March 2, 10:00 AM EST to 3:15 PM EST
Where
Harlan forecast zone
Reported by
Public
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

A worker at the FAA site on Black Mountain reported that 3 inches of snow had fallen on the mountain during the day.

Winter Weather, Letcher

When
March 2, 10:00 AM EST to 3:15 PM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

The county Dept of Transportation reported that 3 inches of snow had fallen on Jenkins Mountain.

Winter Weather, Letcher

When
March 2, 10:00 AM EST to 3:15 PM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Three inches of snow fell on Pine Mountain.

Winter Weather, Letcher

When
March 2, 10:00 AM EST to 3:15 PM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

A spotter confirmed that 2 to 3 inches of snow had fallen in Van.

Winter Weather, Letcher

When
March 2, 10:00 AM EST to 3:15 PM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Three inches of snow fell in Pound Gap near Jenkins.

Winter Weather, Knott

When
March 2, 10:00 AM EST to 3:15 PM EST
Where
Knott forecast zone
Reported by
Public
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Two inches of snow fell 2 miles southeast of Puncheon.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217727, 217730, 217732, 217734, 217737, 217739, 217741.